I’m so sorry for what you’re experiencing. There was a time when you were stable. That’s proof that at one time medication worked to eliminate the voices. Are you still taking that same medication? Try to think back to that time when you were stable. What was different about your life and what contributed to your stability? Answering those questions may be key to finding a solution to this current problem.
The medication you are currently taking is not working, but that may be because you are on the wrong dose, the wrong combination of medications or you need to try a new medication. It’s not uncommon that medication needs to be adjusted.
It’s good that you’re in therapy and have a psychiatrist. I’m not certain how much you are telling them about your symptoms. They need to know what you’re experiencing, in great detail. I would strongly encourage you to tell them about the voices, especially your psychiatrist, who can adjust your medications. Typically, the treatment for hearing voices is medication but therapy might also help.
You are experiencing anxiety, which may be exacerbating the voices. If your therapist could assist you in decreasing your stress levels, and thus your level of anxiety, your symptoms would likely diminish.
It might also be advantageous for you to undergo a medical evaluation to rule out an organic cause. On rare occasions, psychiatric symptoms, such as hallucinations, are the result of an organic brain disorder. Discuss the possibility of your having a medical evaluation with both your therapist and psychiatrist.
If there’s ever a time in which you feel that you might harm yourself or someone else, then go straight to the emergency room. The hospital staff can keep you safe and treat your symptoms accordingly. Your safety and the safety of others is of paramount importance. Please take care.
Dr. Kristina Randle